Thunderstorm Wind, Champaign
- When
- May 19, 12:41 PM CST to 12:46 PM CST
- Where
- Champaign County, Ivesdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -88.450
Power lines were blown down.
Scattered strong to severe thunderstorms developed ahead of a cold front during the afternoon of May 19th. A few of the storms produced gusty winds of 50-60 mph and isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered strong to severe thunderstorms developed ahead of a cold front during the afternoon of May 19th. A few of the storms produced gusty winds of 50-60 mph and isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 19, 11:51 AM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1251 PM CDT Sun May 19 2019 .UPDATE... Issued at 1038 AM CDT Sun May 19 2019 Update includes some adjustments to PoPs in northwest CWA, for development ahead of the cold front. Showers and thunderstorms continue to develop on the south end of the front, with a northeast track. With clearing on satellite through central Illinois, will have to monitor additional development over St. Louis as this tracks northeast towards the CWA. This will be the area of concern ahead of the cold front in terms of possible strong to severe thunderstorms, although the development along the front will need to be watched as well. We will be completing an 18z UA sounding analysis to aid SPC's uncertainty, as well as understand the low and mid levels due to clearing skies and warming at the sfc. && .SHORT TERM...(Today and tonight) ISSUED AT 304 AM CDT Sun May 19 2019 Focus of short term forecast is on severe weather potential this afternoon. Low pressure will track northeast from Iowa into the central Great Lakes, with a trailing cold front pushing in from the west during the afternoon. Current water vapor imagery depicts developing mid level dry slot to our southwest which will cross the area this afternoon. A mid level shortwave and 70 kt speed max shifting overhead around midday, should generate isolated to scattered afternoon convection, primarily over the eastern half to third of the CWA. The usual concerns of clear out/destabilization after morning showers and storms remain. But with some clearing expect ML CAPEs approaching 2k J/kg with 40-50 kt 0-6 km effective bulk shear. This thermodynamic environment would primarily support damaging wind gusts, with concerns for hail or brief spin-ups in low-topped supercells early in the convective cycle. CAMs show quite a bit of spread with respect to convective coverage leading to lower confidence on how widespread activity will become. Separate from the storms, a tight pressure gradient will produce brisk and gusty southwest winds. Sustained 15-25 mph with 35+ mph gusts are expected from mid morning through afternoon. The cold front will sweep east of the area late afternoon into early evening, ending the storm threat. Brisk westerly winds behind the front will usher in a cooler and much less humid airmass, with lows tonight dropping into the 40s west of I-57. .LONG TERM...(Monday through Saturday) ISSUED AT 304 AM CDT Sun May 19 2019 Monday into Tuesday will see a brief return to spring-like temperatures, as cool Canadian high pressure shifts through the Great Lakes. This will produce a day of well below normal highs on Monday in the low to mid 60s, and another night of widespread upper 40s lows Monday night. With the high shifting east on Tuesday, warm advection will commence and bring highs closer to normal. Another strong disturbance ejecting from the broad western trough will develop strong low pressure over the central US Tuesday. Strong low to mid level southwest flow ahead of this feature will lead to increasing instability later Tuesday afternoon and especially Tuesday evening. Although early, short to medium range models are showing good potential for a squall line/QLCS forming to our west Tuesday afternoon and tracking into the CWA Tuesday evening. Instability and shear parameters suggest all severe modes could be in play, so this situation will be monitored closely over the next 24-48 hours as details become clearer. Wednesday into next weekend...medium range models continue to be in fairly good agreement that a strong subtropical ridge will set up over the southeast US. Our portion of the Midwest looks to be on the periphery of the ridge, or near an active ring of fire type pattern. Thus periods of showers and storms with potential for multiple MCSs look possible with low confidence on timing at this range. As a result much of the extended has been broad brushed with low to medium chance pops. Summer- like heat and humidity will accompany the convection, with widespread highs in the 80s. If these trends do materialize, QPF will need to be monitored, as additional heavy rains will not be welcome for those with planting interests or for area tributaries and mainstem rivers. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1242 PM CDT Sun May 19 2019 Difficult TAFs today as a band is currently developing from St. Louis to Decatur. This is expected to bring -TSRA to DEC, however I left it out at CMI for now, as unknown building on north end is limiting my confidence. Otherwise the larger impact will be with frontal passage this afternoon through evening from west to east. Gusty southwest winds continue to bring 25-30kt gusts, with sustained around 20kts. Behind frontal passage, winds will decrease and shift to the west, then northwest overnight. Ceilings will remain SCT throughout much of the afternoon, unless impacted by -TSRA, then ceilings drop to MVFR around 3kft. Ceilings will decrease overnight as more clouds arrive, then begin to lift through Monday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Baker SHORT TERM...25 LONG TERM...25 AVIATION...Baker
Hazardous Weather Outlook National Weather Service Lincoln IL 1128 AM CDT Sun May 19 2019 ILZ027>031-036-037-040-041-047-049-050-201100- Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott- Stark-Tazewell-Woodford- 1128 AM CDT Sun May 19 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois, generally across the Illinois River Valley. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible this afternoon, however, severe weather is not expected west of the Illinois River Valley. Southwest winds will gust 30 to 35 mph, causing some difficult travel for high profile vehicles. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Strong to severe thunderstorms are also possible Tuesday evening into Tuesday night. While river levels will continue to fall along the Illinois River, flooding will persist through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. ILZ038-042-043-048-051>053-201100- Christian-De Witt-Logan-Macon-McLean-Menard-Sangamon- 1128 AM CDT Sun May 19 2019 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are possible this afternoon. A few of the storms may briefly be strong or severe. The main hazards are damaging winds and perhaps some hail. Southwest winds will gust 30 to 35 mph late this morning into the afternoon, causing some difficult travel for high profile vehicles. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Additional strong to severe thunderstorms are possible Tuesday evening and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon, most likely before 4 pm. ILZ044>046-054>057-061>063-066>068-071>073-201100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby- Vermilion- 1128 AM CDT Sun May 19 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are possible this afternoon and early evening. There is a slight risk that some of these storms could be severe. The main hazards are damaging winds and hail, though an isolated tornado can't be ruled out. Southwest winds will gust 30 to 35 mph late this morning into the afternoon, causing some difficult travel for high profile vehicles. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Additional strong thunderstorms are possible Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. The most likely time frame is 2 pm to 6 pm. Geelhart
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
802 AM CDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN ROANOKE 40.80N 89.20W
05/19/2019 M1.40 INCH WOODFORD IL CO-OP OBSERVER
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
810 AM CDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
05/19/2019 M1.20 INCH PEORIA IL CO-OP OBSERVER
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 AM CDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN MINONK 40.90N 89.04W
05/19/2019 M1.31 INCH WOODFORD IL CO-OP OBSERVER
0700 AM HEAVY RAIN 5 NNW EL PASO 40.81N 89.05W
05/19/2019 M1.72 INCH WOODFORD IL COCORAHS
0700 AM HEAVY RAIN 5 SSW PRINCEVILLE 40.86N 89.79W
05/19/2019 M1.37 INCH PEORIA IL COCORAHS
0700 AM HEAVY RAIN 4 NE CUBA 40.53N 90.14W
05/19/2019 M1.12 INCH FULTON IL COCORAHS
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1029 AM CDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN NNW SECOR 40.74N 89.14W
05/19/2019 M1.30 INCH WOODFORD IL COCORAHS
0700 AM HEAVY RAIN 3 S DUNLAP 40.82N 89.68W
05/19/2019 M1.25 INCH PEORIA IL COCORAHS
0700 AM HEAVY RAIN 3 WNW PEORIA 40.76N 89.66W
05/19/2019 M1.10 INCH PEORIA IL COCORAHS
0700 AM HEAVY RAIN 2 NE WASHINGTON 40.72N 89.41W
05/19/2019 M1.06 INCH TAZEWELL IL COCORAHS
&&
JRPSpecial Weather Statement
National Weather Service Lincoln IL
134 PM CDT Sun May 19 2019
ILZ044-054-191915-
Piatt-Moultrie-
134 PM CDT Sun May 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR MOULTRIE AND SOUTHEASTERN
PIATT COUNTIES UNTIL 215 PM CDT...
At 133 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bethany, or 9 miles northwest of Sullivan, moving northeast at 30
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sullivan, Arthur, Bethany, Atwood, Lovington, Dalton City, Hammond,
Cadwell and Lake City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3961 8848 3958 8881 3974 8881 3974 8876
3978 8875 3989 8846
TIME...MOT...LOC 1833Z 241DEG 27KT 3965 8877
GeelhartThe Lincoln radar (KILX), 79 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
2 thunderstorm wind. Local standard time, as filed.
Power lines were blown down.
Strong thunderstorm winds caused a power pole to lean.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819607, 819608.